The histopathology of drug eruptions was studied in an attempt to find specific changes which would be of diagnostic value. Numerous sections were examined and certain salient features are presented in this paper. Specifically, does a skin eruption due to a drug have a characteristic histopathological picture ? Rostenberg and Webster1 state that if the mechanism of drug eruptions were better understood, more cutaneous manifestations would be attributed to drugs. The clinical manifestations of drug eruptions are multiple and have been adequately described. Because of this polymorphism, no pathognomic histopathologic criterion has been recognized.
Gans and Steigleder2 stated that the histologic pictures of drug eruptions always have in common the involvement of the vascular system whether the drug is absorbed by the intestinal tract or given by parenteral injection.
Beerman3 and Peterkin4 were in agreement that the histopathologic findings are as variable as the clinical appearance.
MATTE ML, WINER LH, WRIGHT ET. Histopathology of Drug Eruptions. AMA Arch Derm. 1960;82(1):56–61. doi:10.1001/archderm.1960.01580010062009
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: